Should I discontinue tirzepatide (Zepbound) because my leg pain started after taking it?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 10, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Leg Pain After Starting Zepbound (Tirzepatide): Should You Discontinue?

Do not immediately discontinue tirzepatide, but urgently evaluate for peroneal nerve neuropathy (foot drop) if the leg pain involves weakness, numbness, or difficulty lifting your foot—this is a recognized complication of rapid weight loss with tirzepatide that requires prompt medical assessment.

Understanding the Risk: Slimmer's Paralysis

The leg pain you're experiencing after starting Zepbound warrants immediate clinical evaluation because:

  • Tirzepatide causes rapid weight loss (mean 20% body weight over 72 weeks) 1, which creates risk for peroneal nerve compression
  • Case reports document bilateral foot drop developing 6-8 months after tirzepatide initiation due to "slimmer's paralysis"—peroneal nerve neuropathy from rapid weight loss 2
  • This adverse event is not mentioned in the drug labeling but represents an emerging safety concern 3

Immediate Assessment Required

Red Flag Symptoms (Require Urgent Evaluation):

  • Foot drop (difficulty lifting the front of your foot)
  • Numbness or tingling along the outer leg or top of foot
  • Weakness when walking or climbing stairs
  • Bilateral symptoms (both legs affected)

If These Are Present:

  1. Stop tirzepatide immediately and contact your prescriber
  2. Obtain neurological examination within 24-48 hours
  3. Consider nerve conduction studies if foot drop confirmed 2

If Pain Without Neurological Symptoms

Other Tirzepatide-Associated Musculoskeletal Concerns:

  • Rhabdomyolysis (muscle breakdown) has been reported with tirzepatide 4
  • Check for: severe muscle pain, dark urine, extreme weakness
  • If present: obtain urgent creatine kinase (CK) level and discontinue drug

Common Adverse Events Timeline:

Most tirzepatide adverse events occur within 1-6 months of initiation 3, with the highest incidence at the 2.5-5 mg dose range 3

Decision Algorithm

If leg pain + neurological symptoms (weakness/numbness/foot drop): → STOP tirzepatide → Urgent neurology evaluation

If leg pain + severe muscle pain + dark urine: → STOP tirzepatide → Check CK level immediately → Rule out rhabdomyolysis 4

If isolated leg pain without above features: → Continue tirzepatide with close monitoring → Document pain characteristics, timing, severity → Reassess in 1-2 weeks → Consider dose reduction if pain worsens

Critical Monitoring Points

Given that 74.42% of tirzepatide adverse events are assessed as "probable" causality 3, enhanced monitoring is warranted:

  • Weekly assessment of neurological symptoms during first 3 months
  • Monthly weight tracking (rapid loss >2-3 kg/week increases neuropathy risk)
  • Monitor for gastrointestinal symptoms (most common adverse events at 39-49% depending on dose) 5

Important Caveats

Dosing Errors Are Common:

  • Incorrect dose administration is the #1 reported adverse event, increasing 8-fold from 2022-2024 6
  • Verify you're using correct dose and injection technique
  • Injection site pain affects thousands of patients 6

When Discontinuation Is Appropriate:

Among reported cases, 15 patients discontinued tirzepatide due to adverse events, while only 3 continued 3. Drug discontinuation rates are highest (10%) with the 15 mg dose 5.

Balance Risk vs. Benefit:

Tirzepatide offers substantial benefits for cardiovascular risk reduction and weight loss 1, but risks versus benefits should be discussed in detail before continuing, especially with emerging adverse events 4.

Bottom Line

The leg pain timing after tirzepatide initiation is concerning for an emerging adverse event pattern. While not all leg pain requires discontinuation, the documented cases of peroneal neuropathy 2 and rhabdomyolysis 4 mandate urgent evaluation to rule out serious complications. If neurological examination is normal and CK is not elevated, continuation with close monitoring is reasonable, but any progression of symptoms should prompt immediate discontinuation.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.